Hail, Ogemaw
- When
- April 29, 6:57 PM EST
- Where
- Ogemaw County, 3.49 mi S of Selkirk
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.270, -84.060
A cluster of strong storms brought hail to portions of northeast lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cluster of strong storms brought hail to portions of northeast lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 29, 6:55 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 755 PM EDT TUE APR 29 2014 .SYNOPSIS... ISSUED AT 346 PM EDT TUE APR 29 2014 A LARGE AREA OF LOW PRESSURE WILL SLOWLY MEANDER THROUGH THE WESTERN GREAT LAKES OVER THE NEXT FEW DAYS. THIS WILL BRING SEVERAL MORE ROUNDS OF RAINFALL TO THE STATE THROUGH THE REST OF THE WEEK AND HEADING INTO THE WEEKEND...INCLUDING SOME THUNDERSTORMS TO PARTS OF LOWER MICHIGAN TONIGHT. TEMPERATURES WILL REMAIN WELL BELOW NORMAL ACROSS NORTHERN MICHIGAN THROUGH THE FIRST WEEK OF MAY. && .UPDATE... ISSUED AT 716 PM EDT TUE APR 29 2014 HAVE UPDATED HWO/FORECAST GRIDS TO ACCOUNT FOR STRONG/SEVERE STORMS NOW ARRIVING GLADWIN COUNTY. THE WINDOW FOR A SEVERE THREAT IS QUITE NARROW /WITH MUCAPES >250 J/KG NOT EXTENDING NORTH OF M-55/...BUT HAVE BEEFED UP POPS IN THIS AREA TO CATEGORICAL THROUGH THE NEXT FEW HOURS WITH ADDED WIND/HAIL WORDING. && .SHORT TERM...(THIS EVENING THROUGH TONIGHT) ISSUED AT 346 PM EDT TUE APR 29 2014 ...SHOWERY TONIGHT... THE WELL ADVERTISED AREA OF LOW PRESSURE CONTINUES TO INCH TOWARD THE WESTERN GREAT LAKES. THIS SYSTEM WILL CONTINUE TO PLAGUE THE REGION OVER THE NEXT FEW DAYS. THE FIRST BATCH OF SYNOPTICALLY DRIVEN RAINFALL HAS JUST ABOUT CLEARED EASTERN UPPER MICHIGAN. THIS NOW LEAVES THE FORECAST AREA IN A TEMPORARY VOID. WARM/OCCLUDED FRONT CONTINUES TO PROGRESS NORTHWARD TOWARD THE FAR SOUTHERN FORECAST AREA. GRR RADAR AND SURFACE OBSERVATIONS INDICATES THAT A FEW SHOWERS AND EMBEDDED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWEST LOWER MICHIGAN IN DRY SLOT EVIDENT ON WATER VAPOR IMAGERY. THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND POPS...THUNDERSTORM CHANCES AND SEVERE THREAT THROUGH TONIGHT. THE SMALL WINDOW FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION (PRIMARILY SOUTHERN FORECAST AREA) APPEARS TO BE CLOSING ESPECIALLY DUE TO THE MITIGATION OF DRIER AIR (KEEPING SURFACE DEWPOINTS CAPPED IN THE LOWER 50S). SO DESPITE DECENT WIND FIELDS ALOFT...THE LACK OF SURFACE BASED INSTABILITY (DUE TO THE LATE ARRIVAL OF DAYTIME HEATING)...DO NOT ANTICIPATE SEVERE THUNDERSTORMS ACROSS THE REGION. THERE STILL COULD BE A STRONG STORM OR TWO...MAINLY SOUTH OF M-72 INTO THIS EVENING BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH SCATTERED RAIN SHOWERS AND POSSIBLY EMBEDDED THUNDER EXPECTED. OTHERWISE...ISENTROPIC ASCENT IN COMBINATION WITH ANOTHER VORTICITY SPOKE IN THE WHEEL ROTATING AROUND THE UPPER LEVEL LOW PRESSURE SPINNING OFF TO OUR SOUTHWEST IS EXPECTED TO LEAD TO MORE SHOWER ACTIVITY OVERNIGHT. RAINFALL AMOUNTS OF A QUARTER OF AN INCH OR LESS EXPECTED. TEMPERATURES WILL BE VERY TRICKY WITH LOTS OF SPOTS RISING INTO AND THROUGH THE 50S INTO THIS EVENING THEN SLOWLY DROPPING BACK INTO THE 40S FOR LOWS WEDNESDAY MORNING. .LONG TERM...(WEDNESDAY THROUGH TUESDAY) ISSUED AT 346 PM EDT TUE APR 29 2014 WEDNESDAY THROUGH FRIDAY...BAROCLINIC LOW WITH SFC LOW PRESSURE CENTERED OVER LOWER MICHIGAN AND SHORT WAVE OVER MINNESOTA/WISCONSIN WILL CONTINUE TO PRODUCE CATEGORICAL RAIN CHANCES WEDNESDAY AFTERNOON AND INTO THE EVENING HOURS AS PLUME OF GULF/ATLANTIC MOISTURE CONTINUES TO SPIN OVER THE GREAT LAKES REGION. AS THE GREATER ISENTROPIC LIFT MOVES EAST AND MOISTURE ADVECTION ALONG THE 295K ISENTROPIC SURFACE BECOMES MORE PARALLEL TO QG PRESSURE SURFACES...RAIN SHOWERS WILL BE LIGHT AND MORE SPORADIC THROUGH THE MORNING AND EARLY AFTERNOON HOURS UNTIL AN UPPER LEVEL PIECE OF ENERGY WEDNESDAY AFTERNOON GENERATES SOME HEAVIER RAIN SHOWERS AND POSSIBLY EVEN A RUMBLE OR TWO OF THUNDER. WITH 0-6KM BULK SHEAR NEAR 40 KTS PERPENDICULAR TO A MAINLY EAST-WEST ORIENTED OCCLUDED FRONT OVER NORTHERN LOWER MICHIGAN...MID-LEVEL LAPSE RATES AROUND 6 C/KM...AND AMPLE MOISTURE...THUNDERSTORMS ARE NOT OUT OF THE QUESTION. BUT WITH NO SUNSHINE AND ONLY 200-400 J/KG OF SKINNY MLCAPE...MAIN THREAT WITH ANY THUNDERSTORMS THAT DO DEVELOP SHOULD BE MOSTLY HEAVIER BOUTS OF RAIN WITH ANY WIND/HAIL REPORTS STAYING BELOW SEVERE CRITERIA. TEMPERATURES WEDNESDAY AFTERNOON WILL STILL BE BELOW NORMAL FOR THIS TIME OF THE YEAR...WITH UPPER 40S OVER EASTERN UPPER AND MID TO UPPER 50S FOR NORTHERN LOWER. SYSTEM BEGINS TO BECOME BAROTROPIC THURSDAY WITH A NEGATIVELY TILTED UPPER LEVEL TROUGH NEARLY STATIONARY OVER NORTHERN MICHIGAN THROUGH FRIDAY CONTINUING RAIN CHANCES. HIGH TEMPERATURES MAINLY IN THE UPPER 40S TO LOW 50S. LOW TEMPERATURES THURSDAY AND FRIDAY NIGHT WILL BE IN THE UPPER 30S TO LOW 40S. SATURDAY AND SUNDAY...CHANCES OF SHOWERS CONTINUE AS ANOTHER SHORTWAVE TRAVERSES TROUGH THE NORTHERN GREAT LAKES REGION. HIGH CONFIDENCE IN RAIN BUT SPECIFIC TIMING AND INTENSITY HAS YET TO BE RESOLVED. SKIES SHOULD REMAIN CLOUDY THROUGH LATE SUNDAY NIGHT. TEMPERATURES CONTINUE WITH THE CURRENT TREND...HIGHS IN THE UPPER 40S TO MID 50S AND LOWS IN THE MID TO UPPER 30S. MONDAY AND TUESDAY...LOOKS TO BE THE BEST CHANCES OF THE WEATHER FINALLY DRYING OUT AND PATTERN BECOMING MORE ZONAL. DAYTIME TEMPERATURES WILL MODERATE SLIGHTLY...INTO THE UPPER 50S WITH LOWS STILL IN THE LOW TO MID 30S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 740 PM EDT TUE APR 29 2014 SUMMARY: LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE INTO THE GREAT LAKES REGION THROUGH THE UPCOMING TAF PERIOD...WITH GENERALLY POOR FLYING CONDITIONS EXPECTED. RESTRICTIONS: IFR AT PLN/APN WITH DRY SLOT BRINGING VFR CONDITIONS TO TVC/MBL. THE OVERALL TREND IS FOR DETERIORATING CONDITIONS IN STRATUS/FOG OVER TVC/MBL WITH DRY SLOT POSSIBLY PROVIDING A PERIOD OF IMPROVING CONDITIONS AT PLN BEFORE IFR CIGS/VSYBS SET BACK IN HERE. MVFR/IFR CONDITIONS WILL GRADUALLY IMPROVE DURING THE DAY ON WEDNESDAY...WITH A FEW BREAKS TO VFR POSSIBLE BUT NOT LIKELY. AS FOR PRECIPITATION...THERE WILL BE ONGOING SHOWER CHANCES THROUGH THE PERIOD...EXCEPT FOR A LULL FOR A TIME THIS EVENING TVC/MBL/PLN AS DRY SLOT WORKS NORTH. SHOWERS WILL BECOME INCREASINGLY WIDESPREAD DURING THE DAY ON WEDNESDAY WITH DAYTIME HEATING. WINDS: SOUTHEAST WINDS AROUND 10KTS WILL CONTINUE THROUGH MUCH OF THE TAF PERIOD...SHIFTING SOUTHWEST AT MBL/TVC WEDNESDAY AFTERNOON. LLWS: SOUTHEAST WINDS AT 1.5-2KFT INCREASE TO 30-35KTS THIS EVENING FROM TVC-APN NORTHWARD WITH LESS LLWS THREAT AT MBL. THIS WILL CONTINUE THROUGH THE OVERNIGHT BEFORE MIXING OUT DURING THE MORNING ON WEDNESDAY. THUNDER: GIVEN CURRENT PRESENTATION OF CELLS OVER NORTHEAST LOWER...ONLY SITE THAT REALLY HAS ANY THUNDER THREAT THIS EVENING IS APN...AND NEAR TERM MODELS AND OBSERVATIONAL TRENDS SUGGEST THAT THUNDER SHOULD FALL APART BEFORE ARRIVING...SO WILL INCLUDE NO MENTION IN THIS PACKAGE. THERE WILL BE ANOTHER CHANCE AFTER 18Z WEDNESDAY AS INSTABILITY INCREASES DURING THE AFTERNOON. INSTABILITY DOES REMAIN RATHER WEAK...AND THUS WITH CONFIDENCE QUITE LOW...WILL NOT INCLUDE MENTION AT THE END OF THE TAF PERIOD AS WELL. && .MARINE... ISSUED AT 346 PM EDT TUE APR 29 2014 SURFACE PRESSURE GRADIENT CONTINUES TO WANE AS LOW PRESSURE INCHES TOWARD THE REGION. AS A RESULT WINDS WILL CONTINUE TO DECREASE TONIGHT. HOWEVER...CONTINUED GUSTINESS IS EXPECTED THROUGH LATER THIS EVENING...ESPECIALLY WITH FUNNELING THROUGH THE STRAITS SO SMALL CRAFT ADVISORIES HAVE BEEN EXTENDED THROUGH LATER THIS EVENING. WINDS ARE EXPECTED TO BE UNDER ADVISORY CRITERIA WEDNESDAY THROUGH THE END OF THE WEEK AS LOW PRESSURE HANGS OVER THE REGION. && .HYDROLOGY... ISSUED AT 346 PM EDT TUE APR 29 2014 GENERAL QUARTER TO THREE QUARTERS OF AN INCH RAINFALL TODAY. AREA RIVERS HAVE RISEN A BIT BUT REMAIN BELOW FLOOD STAGE. THIS IS EXPECTED TO REMAIN THE CASE...THOUGH WILL HAVE TO BE MONITORED IN CASE HEAVIER SHOWERS OR THUNDERSTORMS (THROUGH WEDNESDAY) IMPACT RIVERS OVER THE NEXT WEEK. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>347. LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341-342. LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322. && UPDATE...ARNOTT SYNOPSIS...ADAM SHORT TERM...AS LONG TERM...TL AVIATION...ARNOTT HYDROLOGY...AS MARINE...AS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 700 PM EDT TUE APR 29 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 010200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 700 PM EDT TUE APR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THROUGH TONIGHT. ISOLATED SEVERE STORMS APE POSSIBLE OVER NORTHEAST LOWER MICHIGAN...PARTICULARLY FOR LOCATIONS SOUTH AND EAST OF A WEST BRANCH TO OSCODA LINE. THE PRIMARY THREAT WITH ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS REMAIN POSSIBLE ACROSS MUCH OF NORTHERN LOWER MICHIGAN ON WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD CONTAIN LOCALLY HEAVY RAINFALL. RIVER LEVELS ARE EXPECTED TO RUN HIGH INTO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE THROUGH THE WORK WEEK. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV TWITTER: TWITTER.COM/NWSGAYLORD. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
719 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL GLADWIN 43.98N 84.49W
04/29/2014 E0.50 INCH GLADWIN MI LAW ENFORCEMENT
&&
NWS GAYLORD MI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
729 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 8 E BEAVERTON 43.88N 84.33W
04/29/2014 E0.25 INCH GLADWIN MI SPOTTER
&&
ADAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 734 PM EDT TUE APR 29 2014 MIZ042-300000- ARENAC MI- 734 PM EDT TUE APR 29 2014 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENTLEY...OR 9 MILES SOUTHWEST OF STERLING... MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STANDISH... STERLING... ALGER... AU GRES... OMER... MAPLE RIDGE... TWINING... TURNER... JZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT TUE APR 29 2014 MIZ035-300015- OGEMAW MI- 740 PM EDT TUE APR 29 2014 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALGER...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SKIDWAY LAKE... SELKIRK... RIFLE RIVER STATE PARK... LUPTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT TUE APR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 NE ALGER 44.15N 84.04W
04/29/2014 E0.25 INCH ARENAC MI PUBLIC
HAIL COVERING THE GROUND
&&
NWS GAYLORD MI
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
757 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 4 SE SKIDWAY LAKE 44.15N 83.99W
04/29/2014 E0.25 INCH ARENAC MI SPOTTER
HAIL COVERING THE GROUND.
&&
ADAMThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515621, 515622.